Alert archive / Idaho / River Flood Watches in 2012

River Flood Watch 3, NWS Spokane, WA

April 11, 2012Kootenai County, Shoshone County, Idaho

NWS Spokane, WA issued this river flood watch at Apr 11, 2012, 11:38 AM PDT for Kootenai County, Shoshone County, Idaho. It took effect at Apr 12, 2012, 10:08 PM PDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Apr 11, 2012, 11:38 AM PDT (18:38 UTC)
In effect from
Apr 12, 2012, 10:08 PM PDT
Expired
Apr 13, 2012, 6:40 PM PDT
In force
21 hr
Issued by
NWS Spokane, WA
Flood severity
None

Counties Kootenai County, ID, Shoshone County, ID

The radar

The Spokane radar (KOTX), 101 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Coeur d'Alene River at Cataldo (CTLI1). The gauge peaked at 41.06 ft at Apr 13, 2012, 6:00 AM PDT.

actionminormoderate404504/1104/1204/1304/1404/15
Action stage
42 ft
Minor stage
43 ft
Moderate stage
46 ft
Major stage
50 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12413500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

148 
WGUS66 KOTX 111838
FFAOTX
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SPOKANE, WA
1138 AM PDT WED APR 11 2012

...THE NATIONAL WEATHER SERVICE IN SPOKANE, WA HAS ISSUED A FLOOD 
WATCH FOR THE FOLLOWING RIVERS IN IDAHO...

  COEUR D'ALENE RIVER AT CATALDO AFFECTING KOOTENAI AND SHOSHONE 
  COUNTIES

...EXPECTED RAIN FALL TONIGHT AND EARLY THURSDAY OVER THE COEUR D'ALENE 
RIVER BASIN WILL LEAD TO POSSIBLE MINOR FLOODING ON THE COEUR D'ALENE
RIVER AT CATALDO. 

MONITOR CURRENT WATER LEVELS ON THE WEB AT:
HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OTX (ALL LOWERCASE)


HERE ARE SOME FORECASTS FOR AREA RIVERS AND LAKES:

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS AND THOSE WITH INTERESTS NEAR THE RIVER SHOULD MONITOR 
RISING WATER LEVELS AND BE PREPARED FOR POSSIBLE FLOOD WARNINGS. 

ADDITIONAL INFORMATION IS AVAILABLE AT:
HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OTX

&&

IDC055-079-121838-
/O.NEW.KOTX.FL.A.0003.120413T0508Z-120414T0140Z/
/CTLI1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1138 AM PDT WED APR 11 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE, WA HAS ISSUED A
* FLOOD WATCH FOR
  THE COEUR D'ALENE RIVER AT CATALDO
* FROM THURSDAY EVENING TO FRIDAY EVENING.
* AT  9:30 AM WEDNESDAY THE STAGE WAS 37.6 FEET.
* MINOR FLOODING IS POSSIBLE. 
* FLOOD STAGE IS 43.00 FEET.
* FORECAST...THE RIVER WILL RISE TODAY AND THURSDAY...POSSIBLY 
  ACHIEVING FLOOD STAGE LATE THURSDAY EVENING. THE RIVER WILL 
  LIKELY CREST SLIGHTLY ABOVE FLOOD STAGE AND BEGIN TO DROP 
  DURING THE DAY FRIDAY.  
* AT 43.0 FEET...MINOR FLOODING OF FARMLAND FROM CATALDO DOWNSTREAM TO
  HARRISON IS LIKELY. THE CAMPGROUND AT CATALDO WILL ALSO BEGIN TO 
  FLOOD. PORTIONS OF DUDLEY ROAD, WEST OF LATOUR CREEK, WILL LIKELY 
  BE UNDERWATER AND IMPASSABLE. IF THERE IS SIGNIFICANT WATER ALREADY
  IN THE FLOODPLAIN, THESE IMPACTS MAY OCCUR AT LOWER STAGES.

$$

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this river flood watch went out at Apr 11, 10:05 AM PDT, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 11, 10:05 AM PDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1005 AM PDT Wed Apr 11 2012

.SYNOPSIS...
A Pacific storm system will gradually move into the Inland
Northwest and bring cooler and much wetter weather beginning today
and continuing through the middle of the week. Heavy rain is
possible with and a chance of thunder for the northern Panhandle and
northeast Washington Today and Thursday. The weather should turn
somewhat drier by the weekend.

&&

.DISCUSSION...
Rest of today and this evening...Forecast issue for today will be
refining the gradual deterioration expected over the region as a
negatively tilted upper trough begins to impact the region.
Southerly flow ahead of this trough continues to advect mid and
high level moisture into the region. the air mass is gradually
moistening up...and upper level dynamic support will arrive later
today promoting this moisture enhancing further into scattered
showers from south to north during the afternoon. The best
potential for thunderstorms after 2 PM today and into this
evening will be initially over the Palouse and points south...this
is where the best upper level forcing...instability and low level
frontal forcing will all come together prior to 00z (5pm). During
the evening hours this area of more certain showers and
thunderstorms will move north through the Idaho Panhandle and
allow most locations east of a line from Colville to Walla Walla
to receive at least a few hundredths of rain...with the axis of
more substantial precipitation over the Idaho Panhandle. The
expected rain in the Coeur D'Alene River headwaters has resulted
in the River Center Models bringing the Coeur D'Alene at Cataldo
slightly above flood stage by Friday. A flood watch will be issued
to account for this possibility. A few other main stem rivers are
expected to break action stage...but no other floods are expected
from this moderate but locally intense precipitation regime over
the next 24-36 hours. Thus...today's forecast will be another
relatively benign and mild day for most of the region...but with
an increasing chance of hit-and-miss showers as the day wears
on...culminating in an active shower and isolated thunderstorm
pattern this evening particularly over the eastern third of the
forecast area. /Fugazzi

&&

.AVIATION...
18Z TAFS: Moist southerly flow aloft will continue to advect
occasionally thick mid level clouds through the region. After 20Z
an incoming upper level disturbance from the south will start to
generate scattered rain showers over the region...with the chance
of any showers hitting any particular TAF site fairly low this
afternoon. Also...instability will create a threat of isolated
thunderstorms from 23Z-03Z over the eastern TAF sites...with KPUW
and KLWS seeing the best chance of a brief thunderstorm late today
and early this evening. After 00Z showers will become widespread
and numerous east of a line from KCQV to KALW as a cold front
moves through the region tonight. Despite this
deterioration...conditions at all TAF sites will likely remain
VFR outside of isolated thunderstorm or heavy shower cores. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        65  41  56  37  54  36 /  20  70  50  20  20  10
Coeur d'Alene  64  42  54  36  53  35 /  20  80  50  20  20  20
Pullman        62  38  54  34  54  34 /  50  70  60  30  20  10
Lewiston       65  42  60  38  59  39 /  50  70  50  30  20  10
Colville       69  44  58  39  60  36 /  20  70  50  30  30  10
Sandpoint      67  42  51  36  51  34 /  20  80  70  30  30  20
Kellogg        68  39  52  34  51  33 /  50 100  70  20  40  20
Moses Lake     67  38  63  37  62  38 /  30  20  20  20  10  10
Wenatchee      67  38  62  37  60  39 /  40  20  20  20  10  10
Omak           71  40  63  36  60  37 /  40  20  30  20  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Apr 11, 6:00 AM PDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
600 AM PDT WED APR 11 2012

IDZ001-004-WAZ037-038-121300-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
600 AM PDT WED APR 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS PORTIONS OF
NORTHEAST WASHINGTON AND THE IDAHO PANHANDLE. SOME OF THE
THUNDERSTORMS COULD BE STRONG ACROSS THE CENTRAL PANHANDLE...WITH
GUSTY WINDS POSSIBLE. THE THREAT OF THUNDER WILL END THIS
EVENING...BUT WILL BE REPLACED BY AREAS OF MODERATE TO LOCALLY
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAVY RAIN COULD CONTINUE ON THURSDAY WITH MOST OF IT FOCUSED NEAR
THE CANADIAN BORDER. THE RAIN WILL COMBINE WITH MELTING SNOW WHICH
WILL LEAD TO SIGNIFICANT RISES ON AREA LAKES...STREAMS AND
RIVERS. A HYDROLOGIC OUTLOOK HAS BEEN ISSUED FOR THE AREA. PLEASE
SEE THE PRODUCT FOR DETAILS.

IDZ002-003-026-027-WAZ031>036-041>044-121300-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
600 AM PDT WED APR 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Nearby

River Flood Watches in Idaho, 2012Every river flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.